Alert archive / Colorado / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 50, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 27, 2017, 5:28 PM MDT for Sedgwick County, Colorado. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 27, 2017, 5:28 PM MDT (23:28 UTC)
- Expired
- Jun 27, 2017, 6:00 PM MDT
- In force
- 32 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Sedgwick County, CO
The radar
The Goodland radar (KGLD), 173 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 11.5 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 34 J/kg
- Mixed-layer CIN
- -526 J/kg
- Mixed-layer LCL
- 2742 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
571
WUUS55 KBOU 272328
SVRBOU
COC115-280000-
/O.NEW.KBOU.SV.W.0050.170627T2328Z-170628T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
528 PM MDT TUE JUN 27 2017
The National Weather Service in Denver Colorado has issued a
* Severe Thunderstorm Warning for...
Sedgwick County in northeastern Colorado...
* Until 600 PM MDT
* At 528 PM MDT, a severe thunderstorm was located near Sedgwick, or
8 miles south of Chappell, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Julesburg, Ovid, Sedgwick and Marks Butte.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4079 10209 4075 10255 4075 10263 4099 10254
4099 10209
TIME...MOT...LOC 2328Z 266DEG 34KT 4097 10246
HAIL...1.00IN
WIND...60MPH
$$
RJK1 follow-up statement
321
WWUS55 KBOU 280000
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
600 PM MDT TUE JUN 27 2017
COC115-280009-
/O.EXP.KBOU.SV.W.0050.000000T0000Z-170628T0000Z/
Sedgwick CO-
600 PM MDT TUE JUN 27 2017
...THE SEVERE THUNDERSTORM WARNING FOR SEDGWICK COUNTY WILL EXPIRE AT
600 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore the warning will be
allowed to expire.
LAT...LON 4079 10209 4075 10255 4075 10263 4099 10254
4099 10209
TIME...MOT...LOC 2359Z 266DEG 34KT 4099 10209
$$
RJKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 3:40 PM MDT, 1 hour 48 minutes earlier.
Area forecast discussion, Jun 27, 3:40 PM MDT, 1 hour 48 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 340 PM MDT Tue Jun 27 2017 .SHORT TERM...(This evening through Wednesday) Issued at 340 PM MDT Tue Jun 27 2017 A few showers and thunderstorms have developed this afternoon. Some storms along the front range have been producing strong microburst winds. Main shower activity should be finished by 7 or 8 PM. Satellite imagery shows that mountain areas are only seeing fair weather cumulus development, while the plains areas are seeing deeper and stronger showers. Surface dew points have dropped, so most showers are expected to remain dry, with the gusty winds. Skies should clear out overnight. Tomorrow morning, a weak cold front is expected to move into the region from the north. This will cool off temperatures and keep the afternoon airmass more stable than this afternoon. By late afternoon, convective temperatures should be reached and isolated to scattered thunderstorms may still develop. Model soundings show wind profiles that will be favorable for thunderstorm organization. Aloft, westerly flow will continue with a chance that there will be an embedded short wave that can organize bands of shower activity. Will go with high temperatures in the 80s and probability of precipitation values between 20 and 30 percent. .LONG TERM...(Wednesday night through Tuesday) Issued at 340 PM MDT Tue Jun 27 2017 Wednesday night into Thursday a strong trough will move across Manitoba Canada with a trough axis extending south across the Rocky Mountain states. The GFS is more amplified with the depth of trough than the ECMWF and thus a bit cooler as well. The trough axis looks to cross our area midday to early afternoon, and with the mid- level cooling and weak synoptic lift associated with the approach of the trough axis there is a chance of thunderstorms a cross the northern half of the area. CAPE and deep layer shear combinations suggest that any storms that form would be capable of hail and gusty winds, with a marginal risk of severe weather. The threat of thunderstorms will shift from west to east and be out of the state by late evening with the loss of surface heating and the departure of the trough axis. Siding with the model blend for high temperatures, which will be again a few degrees cooler than Wednesday's highs, generally around 80 across the Plains and mid 60s to mid 70s in the mountains because of total column cooling as the trough axis passes across the northern half of the state. Fire weather concerns are less compared to Wednesday given lower temps, higher RH, and lighter winds...do not anticipate any highlights. Friday through Sunday a ridge builds across the west coast and into the Great Basin, with Colorado under northwest flow. PWATS looks to remain below normal Friday with values around 0.60" across the plains and 0.25" along and west of the Continental Divide. Just a slight chance of thunderstorms Friday afternoon mainly across the Front Range mountains and the Palmer Divide. Some moisture makes it into Colorado Saturday and Sunday, with PWATs a little above normal with values 0.70-1.0" across the Plains and 0.3-0.5" in the mountains. Best chance of thunderstorms both afternoons/evenings are across the mountains and far eastern Plains. Much better low level moisture (surface dewpoints in the low 50s) and instability looks to set up east of a line from Sterling to Akron to Limon. Lift for deep moist convection away from the mountains and foothills would be provided via outflow from Central Plains thunderstorms and/or from a dryline feature. Temperatures will be rebounding Saturday and Sunday after another below normal day on Friday, by Sunday reaching near 90 degrees across the Plains and 70s to near 80 in the mountains. With relatively weak flow aloft and weak pressure gradients at the surface, winds will stay down most areas. Monday and the 4th of July models are in general agreement that a mid and upper level ridge builds over Colorado. Temperatures across the Plains should be around 90 both days, with 70s to low 80s in the mountains. Thunderstorm chances are pretty close to zero all areas, with the exception being a few isolated thunderstorms across the central mountains on the afternoon of July 4th. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 340 PM MDT Tue Jun 27 2017 High based showers moving over the airport are currently producing strong microbursts, impacting airport operations. Gusty winds from variable directions should continue for another half hour or so, with winds returning to more of a west to northwest direction after that. Less shower activity is expected through the evening as skies clear out. Winds will return to drainage, southerlies overnight. Airmass will be cooler and more stable tomorrow, leading to less shower activity. && .FIRE WEATHER... Issued at 340 PM MDT Tue Jun 27 2017 Warm, dry and gusty conditions have developed in the high mountain valleys this afternoon. Will let the Red Flag Warning continue into early this evening. For tomorrow, a weak cold front passing through will result in cooler temperatures. Pressure gradients will also be weaker with lighter winds. Fire behavior is not expected to be as extreme as today, so no highlights necessary. && .BOU WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 9 PM MDT this evening for COZ211-213-214. && SHORT TERM...Dankers LONG TERM...Schlatter AVIATION...Dankers FIRE WEATHER...Dankers
Hazardous weather outlook, Jun 27, 10:24 AM MDT, 7 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1024 AM MDT Tue Jun 27 2017 COZ030>051-281630- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1024 AM MDT Tue Jun 27 2017 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Hot and dry conditions expected across much of Colorado today. Isolated thunderstorms are possible east of a Sterling to Akron to Hugo line. Thunderstorms that manage to form could be capable of large hail and winds to 50 miles per hour. A Red Flag Warning is effect this afternoon for the mountain valleys due to the dry fuels and critical fire weather conditions. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There will be at least a slight chance of thunderstorms each afternoon and evening through Saturday, the result of a series of weak cold fronts. A few thunderstorms forming along the Palmer Divide Wednesday afternoon and evening could become severe, with large hail and damaging winds the principle threats. Very warm temperatures and gusty winds on Wednesday will also keep the fire danger elevated area wide. Then a trend towards cooler temperatures, weaker winds, and slightly higher relative humidity starting Thursday will somewhat reduce the fire danger through Saturday. A large high pressure ridge building in from the Great Basin will return warmer and drier conditions to the outlook area Sunday and Monday. This will significantly reduce the chance of thunderstorms and once again elevate the fire danger. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
In the hours before
Special weather statement, Jun 27, 2:07 PM MDT, 3 hours 21 minutes before
Special Weather Statement National Weather Service Denver CO 207 PM MDT TUE JUN 27 2017 COZ049-272045- Washington County CO- 207 PM MDT TUE JUN 27 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WASHINGTON COUNTY UNTIL 245 PM MDT... At 206 PM MDT, Doppler radar was tracking a strong thunderstorm 4 miles north of Thurman, or 26 miles north of Flagler, moving east at 25 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Thurman, Anton, Arickaree School and Cope. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3958 10325 3980 10324 3979 10281 3958 10280 TIME...MOT...LOC 2006Z 271DEG 24KT 3966 10320 RPK
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 7:10 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 35 min |
| Jun 26, 7:59 PM MDT | Areal Flood Advisory | BOU | Lincoln | 3 hr |
| Jun 27, 2:07 PM MDT | Special Weather Statement | BOU | Washington | 38 min |
| Jun 27, 2:17 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 28 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.